Hail, Palo Pinto
- When
- March 16, 1:40 PM CST
- Where
- Palo Pinto County, 3.21 mi WSW of Possum Kingdom Lake
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.880, -98.550
Thunderstorms developed along a dryline, and eventually a Pacific cold front, the afternoon of Thursday March 16. Large hail, damaging winds, and a three EF-1 tornadoes all occurred in some of these storms as they pushed east and southeast across the region that evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Thunderstorms developed along a dryline, and eventually a Pacific cold front, the afternoon of Thursday March 16. Large hail, damaging winds, and a three EF-1 tornadoes all occurred in some of these storms as they pushed east and southeast across the region that evening. Activity exited to the east and south by midnight that night.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 16, 12:57 PM CST, 43 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 157 PM CDT Thu Mar 16 2023 ...New Long Term... .SHORT TERM... /Issued 142 PM CDT Thu Mar 16 2023/ /Rest of Today through Friday/ A cold front currently resides from Central Oklahoma into the Texas Panhandle with scattered showers and thunderstorms, a couple severe, located along the frontal boundary. Some clearing can be observed on satellite imagery across our western zones where temperatures have now rose into the upper 70s and low 80s. A weak center of surface low pressure has developed along the Red River Valley west of Wichita Falls, Texas with a dryline extending southward into west-central Texas. This dryline will continue pushing east toward the Highway 281 corridor this afternoon as the cold front rapidly progresses southward into North Texas. Scattered showers and thunderstorms have been observed across the eastern half of the CWA this morning with a few reports of sub- severe hail. Additional development is possible across our east and southeast this afternoon and may pose an isolated severe risk. A passing shortwave currently located over the Texas Panhandle will help provide additional lift for thunderstorm development across our area this afternoon into this evening. Isolated supercell thunderstorms are expected to develop in the vicinity of the triple point, along the cold front, and southward along the dryline later this afternoon, generally after 3-4PM. Large hail will be the primary threat with these initial storms with 50-60 kts of effective shear, SBCAPE ~2000-3000 J/kg and steep mid-level lapse rates. Hail greater than golf-ball size will be possible in the strongest storms. Decent 0-3km CAPE and low- level SRH >150 m2/s2 will allow for a low end tornado threat. Current thinking is that the greatest risk for large hail and a couple tornadoes will take place along/east of Highway 281 and along/north of I-20 from 3PM-8PM. Recent high-res guidance has struggled to place the cold front today, with the cold front progressing a bit quicker than originally thought. There is potential that the cold front pushes through North Texas rather quickly, undercutting any existing storms and limiting the overall severe weather threat. Elevated severe storms capable of large hail will still be a potential hazard in this scenario. Isolated thunderstorms are expected to grow upscale into a line of thunderstorms later this evening and push southward across the CWA into tonight. Damaging wind gusts will be the primary hazard in any portions of the line that are able to keep up with the cold front. The cold front should push into our Central Texas counties by 8-9PM and push south of the CWA by 12-1AM. Lingering showers and thunderstorms, non-severe, will be possible across Central Texas and the Brazos Valley into Friday morning. A much cooler and drier airmass will filter into the region behind the frontal boundary with strong north-northwesterly post-frontal winds of 20-30 mph gusting to 40-45 mph at times later this evening into Friday morning. A Wind Advisory has been issued for the entire CWA from 5PM this evening through 10AM Friday morning. Temperatures will fall into the mid 30s to low 40s across the area tonight behind the front with below-average afternoon highs in the 50s expected on Friday. Langfeld && .LONG TERM... /NEW/ Update: Only minor adjustments were made with this forecast update and the discussion below remains on track. Cloud cover Friday night will inhibit some areas from dropping to/below freezing. Areas near and north of I-20 are still the most likely to experience low temperatures below freezing each night through the weekend. Otherwise, low (20-30%) rain chances arrive Monday, with periodic low rain chances through the rest of the week. Temperatures return to near or slightly above normal by Wednesday. Gordon Previous Discussion: /Friday Night through Wednesday/ A period of well below normal temperatures and sporadic low rain chances will prevail through the early part of next week behind today's strong cold front. Friday night will be the coldest night in a while with temperatures likely dropping to near or just below freezing to the west and north of the Metroplex. Some patchy frost will also be possible early Saturday morning. An increase in high cloud cover late Friday night into Saturday will likely prevent temperatures from falling further, but these clouds will thin out during the day Saturday and another cold night is expected with temperatures falling to below freezing along the Red River Saturday night. An upstream shortwave will become sheared apart as it spreads into the Plains on Monday. Prior to this though, modest moisture return across parts of Central and West Texas will result in an increase in low cloud cover, mainly across our western counties. As large scale lift increases Sunday night into Monday, we could see some light rain develop across the region. Global ensembles have backed off on this potential to some degree, so we'll generally limit PoPs to 20-30%. The increased cloud cover will hold high temps down into the upper 40s and lower 50s for Monday afternoon. A much stronger system will move into California on Tuesday and will be responsible for a rapid low level moisture return into the Plains starting Tuesday morning. This will also support a rapid warmup through the middle and latter part of next week. Morning cloud cover will give way to partly sunny skies Tue/Wed afternoons with temps warming back into the mid/upper 70s by Wednesday. This system will eventually kick out into the Central Plains late next week and likely support another severe weather episode in the Thu/Fri timeframe. Dunn && .AVIATION... /Issued 1248 PM CDT Thu Mar 16 2023/ /18Z TAFs/ MVFR/IFR cigs ~800-1200 ft will persist into early this afternoon with periods of VFR expected by late this afternoon into this evening. Rain showers are currently pushing east of the D10 airspace. Southerly winds of 15-20 kts gusting to 30 kts will take on a more southwesterly component ahead of a cold front later this afternoon, potentially leading to some crosswind issues. Initial isolated thunderstorms are expected to develop later this afternoon across North Texas, generally after 21Z, as a cold front pushes into North Texas. Some of these storms could become severe. These isolated thunderstorms will transition into a line of thunderstorms and push into the D10 sites by 23Z-00Z and push into KACT by 01Z-02Z. Additional showers and thunderstorms, non- severe, may linger into Friday morning across Central Texas. Strong north-northwesterly winds gusting to 35-40 kts at times are expected behind the front late this evening and into Friday morning. Langfeld && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 39 55 38 57 35 / 80 0 0 0 0 Waco 40 55 39 56 36 / 70 30 0 5 5 Paris 38 52 34 55 30 / 90 0 0 0 0 Denton 35 53 33 56 30 / 60 0 0 0 0 McKinney 38 53 34 55 30 / 90 0 0 0 0 Dallas 40 55 38 57 35 / 80 5 0 0 0 Terrell 39 54 36 57 32 / 90 10 0 0 0 Corsicana 41 55 39 57 36 / 80 30 0 0 0 Temple 40 55 38 56 36 / 80 40 5 5 10 Mineral Wells 36 55 34 57 32 / 10 0 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 5 PM this afternoon to 10 AM CDT Friday for TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 139 PM CDT Thu Mar 16 2023 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 139 PM CDT Thu Mar 16 2023 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected to develop today with a severe threat this afternoon and evening. Large hail (greater than golf ball size) will be the main threat with initial storm development. As a cold front approaches late this afternoon, a damaging wind threat will increase. There will also be a potential for tornadoes into the evening hours. Strong winds will spread into the region behind the cold front this evening with wind gusts up to 45 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Freezing temperatures will be possible during the upcoming weekend, particularly in areas north of the I-20 corridor. A late-season frost is likely Saturday morning in sheltered locations and where light winds dominate. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening across North and Central Texas.
Special Weather Statement
National Weather Service Fort Worth TX
157 PM CDT Thu Mar 16 2023
TXZ115-161930-
Stephens TX-
157 PM CDT Thu Mar 16 2023
...A strong thunderstorm will impact portions of northern Stephens
County through 230 PM CDT...
At 156 PM CDT, Doppler radar was tracking a strong thunderstorm near
Breckenridge, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Breckenridge, Hubbard Creek Reservoir, Crystal Falls, Caddo, Possum
Kingdom Lake, Eolian, Ivan and Eliasville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM CDT for north central
Texas.
&&
LAT...LON 3283 9909 3296 9893 3295 9858 3272 9858
3263 9909
TIME...MOT...LOC 1856Z 254DEG 35KT 3280 9885
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
30The Dyess AFB radar (KDYX), 76 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
50 hail, 6 thunderstorm wind, 3 tornado. Local standard time, as filed.
Damage was reported to a windshield and side mirror of a car.
Photos of tennis ball sized hail in Mineral Wells.
Reported via mPing.
Two to three inch hail was reported a few miles northwest of Weatherford.
Quarter size hail was reported a few times in Sansom Park via mPing.
The ASOS at KDFW reported a 58 mph wind gust.
A tornado formed in the extreme northern portions of the City of Grand Prairie, in a distribution facility area near West Trinity Boulevard and Trinity Ridge Drive. A section of roofing was peeled off of a warehouse in this area, and scattered tree damage was evident due to EF-0 winds of 65-80 mph. The tornado moved southeast, then east and entered the southern portion of the City of Irving, where an apartment building was impacted along Shady Grove Road just east of Beltline Road. Roof damage at this apartment complex was consistent with maximum EF-1 windspeeds of 105 mph. The tornado continued east, roughly paralleling Shady Grove Road and producing tree and light shingle damage consistent with EF-0 windspeeds. The track continued eastward through Irving neighborhoods, crossing MacArthur Boulevard, with intermittent tree damage. The tornado produced some light structural damage to a discount store and adjacent city building near Nursery Road and East 6th Street, then dissipated shortly thereafter.
A brief tornado formed in the central portion of the City of Irving, near the intersection of MacArthur Boulevard and State Highway 183. Near this formation point, an auto dealership sustained damage to the roof and front facade of the main showroom building. An adjacent power pole was also pushed over. Damage at this dealership was consistent with low end EF-1 intensity windspeeds of approximately 105 mph. The tornado moved northeast through adjacent apartment complexes and residential areas, producing tree damage and occasional roof damage consistent with 65-80 mph winds. The tornado dissipated near the intersection of Rochelle Road and O'Conner Road.
Reported via mPing.
Hail up to golf ball sized was reported a few times in this location.
Hail up to 3 inches in diameter fell in southwest Fort Worth.
Quarter to ping pong ball sized hail was reported via mPing.
Reported via mPing.
Reported via mPing.
Large tree limbs broken and snapped. Tree limbs were up to 8 in diameter.
Fence damage and large tree limbs broken in Garland.
A tornado formed on the northern outskirts of Corsicana in Navarro County, west of the intersection of County Road 0010 and County Road 0018. After producing tree damage in an open field, the tornado moved southeast and significantly damaged a single family residence near the intersection of County Road 0010 and County Road 0017 in far northern Corsicana. Sections of shingles and some wood roof sheathing were removed or damaged, and tree damage was substantial. Damage here was consistent with EF-1 winds of 95-100 mph. On an adjacent plot of land, a large trailer was rolled twice, resulting in the serious injury of two adult occupants. The track continued southeast, producing intermittent EF-0 intensity tree damage of 65-75 mph in north Corsicana. In its latter stages, the tornado veered east, crossing Business 45 and producing more significant tree damage before dissipating shortly before reaching Interstate 45.
RFD winds caused wind damage to a home on Emhouse Road.
RFD winds caused wind damage to a home on Edgewood St.
Large tree branches and fences blown down.
Reported via mPing.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090395, 1090397, 1090398, 1090400, 1090401, 1090399, 1090402, 1090408, 1090403, 1090404, 1090405, 1090406, 1090407, 1090409, 1090411, 1090410, 1090414, 1090416, 1087759, 1087760, 1090417, 1090418, 1090420, 1090422, 1090424, 1090427, 1090426, 1090437, 1090439, 1090429, 1090438, 1090441, 1090486, 1090442, 1090488, 1090489, 1090443, 1090493, 1090494, 1090495, and more.